Ashwagandha is a popular herbal supplement that has been shown to have many health benefits. However, stopping taking it abruptly can lead to withdrawal symptoms. Learn more about Ashwagandha withdrawal, including the symptoms, duration, and how to manage them.
- Ashwagandha withdrawal is rare, but some people may experience mild symptoms such as insomnia, brain fog, and headaches after stopping taking the supplement.
- These symptoms are thought to be caused by a change in GABA levels in the brain.
- If you experience withdrawal symptoms after stopping ashwagandha, it is best to slowly taper off the supplement instead of stopping abruptly.
Ashwagandha is an ancient adaptogen with unique benefits for both men and women. For men, ashwagandha can lead to enhanced fertility and energy for exercise, and for women, you can benefit from its mood-boosting, hormone-balancing role.
This ayurvedic aid has been used for many years to reduce anxiety, lower stress, and support sleep. But what happens when you stop taking ashwagandha? And are there any ashwaganda symptoms to be aware of? Read on to find out.
Ashwagandha is a popular ingredient in many supplement blends because it has such wide-ranging, proven benefits. For example, studies have shown that ashwagandha can reduce stress when combined with Vitamin B6. Participants in this same study also benefited from an improved mood. (Source)
Additionally, because ashwagandha is an adaptogen, it helps to bring the body back into a state of homeostasis, or balance. As part of this process. Ashwagandha appears to improve sleep scores when taken regularly. This may be in part due to its ability to lower stress – which can otherwise negatively impact sleep quality. (Source)
Many people choose to combine ashwagandha with ingredients such as Rhodiola rosea, as they both have distinct but complementary benefits where sleep and stress are concerned.
Some people also take L-theanine with ashwagandha, because this way you can increase your mental focus, whilst staying relaxed.
Aside from having positive effects on stress and sleep, ashwagandha may also help with the following: (Source)
- Improved cognitive functioning
- Reduced inflammation
- Enhanced athletic performance
- Boosted male fertility
- Improved blood sugar control
- Memory enhancement
These amazing benefits are hard to ignore. This is why we have chosen to include ashwagandha in our Supergreen Tonik blend.
Of course, you also get all the additional benefits of a high-quality super greens powder, including detoxifying chlorella, and nutrient-dense vitamins and minerals, but in addition, we’ve added a range of additional blends focused on immune support, cognitive function, and more.
So, this way you get more for your money, and don’t need to take multiple different products to get the same effects.
Is Ashwagandha Safe?
Whilst more evidence is needed to confirm ashwagandha’s long-term safety, it currently appears that ashwagandha is safe for most people, when taken as a supplement for 3 months at a time.
Whilst most people can take ashwagandha without any undesirable effects, there are a few scenarios where this particular supplement may not be safe.
- During pregnancy, or breastfeeding
- Liver conditions
- Hormone-sensitive prostate cancer
- Taking certain medications such as benzodiazepines
There may be other specific reasons why ashwagandha is not right for you, so if you are at all concerned about any medical conditions or medications interfering with this supplement then do see a medical professional for individual advice.
And always remember to stick to the upper recommended limits on your supplement of choice, as if you do ‘overdose’ on ashwagandha you may experience a stomach upset.
If you really go overboard with ashwaghanda you can potentially cause yourself liver damage, which in the worst case can lead to a liver transplantation.
So, as with most supplements, a little can really benefit you, but taking an excessive amount can potentially cause more harm than good.
Ashwagandha Withdrawal Symptoms
For most supplements, withdrawal effects are rare – after all, they are made from natural ingredients and aren’t medicines like benzodiazepines or SSRIs.
The same is true for ashwagandha – most people can happily take this supplement over a long period of time without any noticeable effects upon stopping.
However, a few people report noticing mild symptoms after they stop taking ashwadanha supplements. It’s possible that suddenly stopping ashwagandha supplements, especially if you’ve been taking them for some time could cause a few mild symptoms.
Ashwagandha withdrawal symptoms can include insomnia, brain fog, and headaches. But these are normally self-reported experiences that can be caused by several other factors, and may not necessarily be directly linked to stopping ashwandha.
What Happens When You Stop Taking Ashwagandha?
One of the reasons that ashwagandha is effective at reducing anxiety is that it impacts your GABA levels.
GABA is a neurotransmitter that has relaxing effects on the body and brain. This is beneficial because when GABA is upregulated, you’re more likely to be relaxed and sleep well. If you take ashwagandha for a long period of time, your brain may start to get used to these neurotransmitter changes.
So, if you suddenly stop taking this supplement after prolonged use, you may experience something called discontinuation syndrome. This term is usually applied to people who get symptoms after suddenly stopping antidepressants such as SSRIs.
Here, the brain got used to changes in the brain linked to alterations to neurotransmitters such as serotonin. So, stopping all of a sudden can result in some withdrawal symptoms which last while your brain adapts to its new state.
Not everyone will notice these effects when stopping ashwagandha, and usually, any symptoms are very mild.
So don’t be too concerned about these potential symptoms, and if you are worried then you could slowly reduce the amount of ashwagandha you’re taking, by lowering the dose or taking your supplement every 2-3 days, instead of suddenly stopping altogether.
It’s important to remember, that unlike suddenly stopping pharmaceutical medication such as SSRIs, there is no real risk of harm when you stop taking a supplement such as ashwagandha.
This is because SSRIs have a much more powerful effect on your brain, whereas natural alternatives are more subtle and therefore don’t cause such potentially negative side effects.
Julia is a health content editor and nutritionist from Norwich, UK. She has worked as a health coach in private practice and for the national health service. She undertook an MSc in nutritional medicine to deepen her knowledge.
She enjoys producing evidence-based content which inspires people to become healthier and happier.